PROMOTING ACCESS TO AFRICAN RESEARCH

Nigerian Journal of Surgery

Log in or Register to get access to full text downloads.

Remember me or Register



Central Retinal Vein Occlusion AssociatedWith Sildenafil (Viagra)

HC Obiudu, A Chuku, K Metu

Abstract


Objectives To report the occurrence of a severe, blinding and irreversible adverse effect following use of the drug sildenafil citrate (Viagra). Methods This is a case report of a 60 year old man who presented with unilateral, suddenonset, painless, visual loss following the use of sildenafil citrate 100mg twice weekly, prescribed for his erectile dysfunction. Examination revealed a visual acuity of 6/6 in the right eye and counting fingers left eye. His left fundus showed marked, diffuse disc edema, extensive retinal hemorrhages in all quadrants, engorged retinal veins and cotton wool spots on the macula. His intraocular pressures were 27mmHg right eye and 25mmHg left eye. Results Fundus fluoresceine angiography confirmed left ischemic central retinal vein occlusion. Conclusion Central retinal vein occlusion is a possible adverse effect of sildenafil use. Physicians should be vigilant while prescribing thismedication and avoid its use in patients with elevated intraocular pressure.

KeyWords: Sildenafil, Central retinal vein occlusion, Adverse effects, Erectile dysfunction




http://dx.doi.org/10.4314/njs.v16i1-2.70781
AJOL African Journals Online